Alert archive / Puerto Rico / Flash Flood Warnings in 2013
Flash Flood Warning 10, NWS JSJ
NWS JSJ issued this flash flood warning at May 8, 2013, 3:56 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2013, 3:56 PM CDT (20:56 UTC)
- Expired
- May 8, 2013, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:00 PM CDT | FLASH FLOOD | Catano, PR | POOR DRAINAGE FLOODING REPORTED WITH PICTURES VIA SOCIAL MEDIA IN SEVERAL SECTORS IN CATANO. THE IMAGES SHOWED WATER UP TO THE WINDOWS OF THE CARS. |
| May 8, 4:30 PM CDT | FLASH FLOOD | Guaynabo, PR | SEVERAL ROADS REPORTED COMPLETELY IMPASSABLE AROUND THE BUCHANAN MILITARY BASE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
936
WGCA52 TJSJ 082056
FFWSJU
PRC021-033-051-061-127-137-143-082345-
/O.NEW.TJSJ.FF.W.0010.130508T2056Z-130508T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
456 PM AST WED MAY 8 2013
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
BAYAMON
GUAYNABO
SAN JUAN
VEGA ALTA
DORADO
TOA BAJA
CATANO
* UNTIL 745 PM AST
* AT 454 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM VEGA ALTA EAST
SOUTHEASTWARD TO SAN JUAN WITH MOVEMENT NEARLY STATIONARY. TWO AND
HALF INCHES PER HOUR RAINFALL RATES HAVE BEEN OBSERVED WITH THESE
SHOWERS OVER GUAYNABO. THIS WILL RESULT IN FLASH FLOODING OF CREEKS
AND CHANNELS AND SIGNIFICANT URBAN FLOODING IN URBAN AND POOR
DRAINAGE AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1848 6631 1844 6604 1838 6600 1838 6603
1836 6604 1837 6606 1844 6631
$$
ROSA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN2 follow-up statements
228
WGCA72 TJSJ 082154
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
554 PM AST WED MAY 8 2013
PRC021-033-051-061-127-137-143-082345-
/O.CON.TJSJ.FF.W.0010.000000T0000Z-130508T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-VEGA ALTA PR-DORADO PR-TOA BAJA
PR-CATANO PR-
554 PM AST WED MAY 8 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM AST FOR
CATANO...TOA BAJA...DORADO...VEGA ALTA...SAN JUAN...GUAYNABO AND
BAYAMON MUNICIPALITIES...
AT 542 PM AST...ALTHOUGH THE RAINFALL INTENSITY IS DECREASING...SOME
AREAS STILL HAVE MODERATE RAINFALL. IN ADDITION...THE PUBLIC HAS
BEEN REPORTING FLOODING IN GUAYNABO...CATANO...AND SAN JUAN. KENNEDY
AVENUE IN SAN JUAN AS WELL AS SEVERAL FRONTAGE ROADS IN GUAYNABO AND
CATANO ARE EITHER PARTIALLY OR COMPLETELY FLOODED. IN ADDITION...THE
U.S.G.S. RIVER SENSOR IN RIO PIEDRAS INDICATES THAT THE RIVER IS
CURRENTLY AT 12.28 FEET AND RISING...IT REACHES FLOOD STAGE AT 15
FEET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 1848 6631 1844 6604 1838 6600 1838 6603
1836 6604 1837 6606 1844 6631
$$
JJA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN465
WGCA72 TJSJ 082336
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
736 PM AST WED MAY 8 2013
PRC021-033-051-061-127-137-143-082345-
/O.EXP.TJSJ.FF.W.0010.000000T0000Z-130508T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-VEGA ALTA PR-DORADO PR-TOA BAJA PR-
CATANO PR-
736 PM AST WED MAY 8 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM AST FOR CATANO...TOA
BAJA...DORADO...VEGA ALTA...SAN JUAN...GUAYNABO AND BAYAMON
MUNICIPALITIES...
LAT...LON 1848 6631 1844 6604 1838 6600 1838 6603
1836 6604 1837 6606 1844 6631
ONLY LIGHT RAIN IS FALLING AND WATER LEVELS ARE RECEDING.
$$
ROSA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:08 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 8, 2:08 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 308 PM AST WED MAY 8 2013 .SYNOPSIS...THE RIDGE OVER THE EASTERN CARIBBEAN WILL MOVE TO THE EAST AS A TROUGH APPROACHES THE AREA TONIGHT AND THURSDAY AND PASSES ON FRIDAY. THE CORE OF THE WESTERLY JET WILL THEN PASS OVERHEAD TOWARD THE SOUTH ON SATURDAY. RIDGING WILL RETURN TO THE AREA FROM THE NORTHWEST ON TUESDAY. AT MID LEVELS...HIGH PRESSURE OVER THE EASTERN CARIBBEAN WILL BE PINCHED FROM THE NORTH BY A PASSING TROUGH FRIDAY NIGHT AND SATURDAY. TROUGHING WILL PERSIST THROUGH EARLY NEXT WEEK. THE CORE OF MOISTURE AT MID LEVELS MOVES NORTH OF PUERTO RICO AND THE U.S VIRGIN ISLANDS TODAY WITH WEAK MOISTURE ON SATURDAY THEN DRIER UNTIL THE FOLLOWING WEDNESDAY. AT LOWER LEVELS...HIGH PRESSURE IN THE WEST CENTRAL ATLANTIC MOVES NORTHEAST AND STRENGTHENS CONSIDERABLY BY MONDAY NIGHT. THIS HIGH DOMINATES THE ATLANTIC PATTERN AND WILL MAINTAIN EASTERLY TRADE WINDS THROUGH MID WEEK NEXT WEEK. LOW LEVEL MOISTURE HAS BANDED AT THE TAIL OF A STATIONARY FRONT THAT STRETCHES ACROSS THE ATLANTIC AND OVER PUERTO RICO AND THE U.S. VIRGIN ISLANDS. THIS MOISTURE WILL CONTINUE UNTIL THURSDAY NIGHT. && .DISCUSSION...SHOWERS WERE ISOLATED EARLY IN THE MORNING BUT ACTIVITY INCREASED STEADILY THROUGH THE DAY...BRINGING HEAVY RAIN TO A NUMBER OF AREAS...INCLUDING NAGUABO AND GUAYNABO WHERE FLOODING AND RIVER RISES WERE REPORTED. THE BEST MOISTURE HAS MOVED NORTH OF THE LAND AREAS AT MID AND UPPER LEVELS...BUT LOWER LEVEL MOISTURE REMAINS RICH UNTIL THURSDAY NIGHT AND IS REGENERATED ON FRIDAY. MOISTURE MOVES IN ON NORTHEAST FLOW ON SATURDAY AND MONDAY ALSO AT LOWER LEVELS. UPPER LEVEL DIVERGENCE AT 250 MB APPEARS TO BE SUPPORTIVE OF ACTIVE CONVECTION TONIGHT AND THURSDAY AND ON FRIDAY AFTERNOON. AND WILL KEEP ISOLATED TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR THE NEXT SEVERAL DAYS. ACTIVE WEATHER IS EXPECTED AT LEAST THROUGH FRIDAY WITH SOME ACTIVITY SATURDAY THROUGH MONDAY. THE COMPLETE 12Z GFS MODEL WAS NOT AVAILABLE AT FORECAST RELEASE TIME BEYOND 156 HOURS. && .AVIATION...SHRA AND ISOLATED TSRA ARE EXPECTED DURING THE AFTERNOON WITH TJBQ...TJMZ AND TJSJ MOST LIKELY TAF LOCATIONS TO HAVE MVFR OR EVEN VERY BRIEF IFR...EXPECT WIDESPREAD MTN OBSC. FOR TIST AND TISX VCSH ARE EXPECTED. WINDS FROM THE EAST AT 10-20 KT BLO 10KFT THEN FROM THE WEST SOUTHWEST ABV 13KFT. && .MARINE...SEAS ARE INCREASING AND WILL CONTINUE TO INCREASE DUE TO INCREASING EASTERLY TRADE WINDS. SMALL CRAFT ADVISORIES IN THE LOCAL WATERS ARE NOT EXPECTED AT THIS TIME BUT SEAS WILL REACH 6 FEET IN THE OUTER ZONES. && .HYDROLOGY...RUNOFF FROM THE RAINFALL TODAY CONTINUES TO POSE A SERIOUS THREAT OF FLOODING IN MANY AREAS ACROSS THE REGION. THE SOILS ARE SATURATED AND THERE HAS BEEN A REPORT OF A LAND SLIDE IN UTUADO FROM THE HEAVY RAINS OF TUESDAY. THE BASINS WITH HEADWATERS IN THE CORDILLERA CENTRAL OF PUERTO RICO AND THE EASTERN BASINS REMAIN AT HIGHEST RISK FOR FLOODING FROM THE RAINFALL EXPECTED THIS AFTERNOON INTO THIS EVENING. PARTICULAR ATTENTION SHOULD BE FOCUSED ON THE RIO NAGUABO AND THE RIO CULEBRINAS DUE TO THEIR CURRENT HIGH FLOWS. && .EQUIPMENT...NEXRAD NOT AVAILABLE DUE TO DUAL POL UPGRADE. TDWR CHANNEL A ONLY. && .PRELIMINARY POINT TEMPS/POPS... SJU 76 85 75 84 / 60 60 40 40 STT 77 86 75 85 / 60 60 40 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. COASTAL WATERS...NONE. && 13/AAS/12
Hazardous weather outlook, May 8, 5:06 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 606 AM AST WED MAY 8 2013 AMZ710>745-PRZ001>013-091015- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 606 AM AST WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL LIKELY RESULT IN URBAN FLOODING...RAPID RISES IN SMALL STREAMS AND RIVERS AS WELL AS INCREASE THE POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...REPORTS ABOUT FLOODING WOULD BE APPRECIATED. AMZ715-725-VIZ001-002-091015- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 606 AM AST WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
In the hours before
Local storm report, May 8, 10:37 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1137 AM AST WED MAY 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD AGUADA 18.38N 67.19W
05/08/2013 AGUADA PR EMERGENCY MNGR
EMERGENCY MANAGER AND PUBLIC REPORTED ROADS 418 AND 115
CLOSED DUE TO CULEBRINAS RIVER FLOODING.
&&
DSANCHEZLocal storm report, May 8, 12:27 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
127 PM AST WED MAY 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD NAGUABO 18.21N 65.74W
05/08/2013 NAGUABO PR EMERGENCY MNGR
HIGHWAY 31 AT HIGHWAY 3 FLOODED. RIO BLANCO IS OUT OF ITS
BANKS. ALSO FLOODED 53 NEAR 3 AT ABANDONED FACTORY.
&&
WSNELLThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:30 PM CDT | Areal Flood Warning | JSJ | 22 hr | |
| May 8, 12:25 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 8, 12:52 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 8, 1:21 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 8, 1:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 8, 1:51 PM CDT | Areal Flood Advisory | JSJ | 114 min | |
| May 8, 3:13 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 8, 3:22 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.